Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Cavitational flows and global injectivity of conformal maps

Author: Massimo Lanza de Cristoforis
Journal: Trans. Amer. Math. Soc. 323 (1991), 509-527
MSC: Primary 76B10; Secondary 30C35
MathSciNet review: 1040041
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper treats some new mathematical aspects of the two-dimensional cavitational problem of the flow of a perfect fluid past an obstacle. Natural regularity conditions of very general type are found to ensure the global injectivity of the complex-potential and the presence of at most one zero of its derivative on the boundary of the flow. This derivative is the complex velocity. Previous authors have hypothesized the properties obtained here. The same regularity conditions are then shown to be satisfied by the classical solutions found via Villat's integral equation. A simple counterexample in $ \S4$ shows that the global injectivity of a holomorphic map defined on an unbounded Jordan domain cannot be deduced solely from its injectivity on the boundary. This simple fact raises new questions on the relation between cavitational flows and Villat's integral equation, which are discussed in $ \S3$.

References [Enhancements On Off] (What's this?)

  • [L] V. Ahlfors (1973), Conformal invariants: Topics in geometric function theory, McGraw-Hill. MR 0357743 (50:10211)
  • [G] Birkhoff and E. H. Zarantonello (1957), Jets, wakes and cavities, Academic Press. MR 0088230 (19:486f)
  • [G] Darboux (1887), Leçons sur la théorie générale des surfaces. I, Gauthier-Villars.
  • [A] Friedman (1982), Variational principles and free boundary problems, Wiley. MR 679313 (84e:35153)
  • [D] Gilbarg (1949), A generalization of the Schwarz-Christoffel transformation, Proc. Nat. Acad. Sci. U.S.A. 35, 609-612. MR 0031567 (11:170d)
  • 1. -(1960), Jets and cavities, Handbuch der Physik, vol. IX (C. Truesdell, ed.), Springer-Verlag, pp. 311-445. MR 0119655 (22:10416)
  • [M] I. Gurevich (1961), The theory of jets in an ideal fluid, Fizmatgiz; English transl., Pergamon Press, 1966. MR 0204008 (34:3855)
  • [M] Lanza de Cristoforis and S. S. Antman (1990), Cavitational flow past a nonlinearly elastic panel, Indiana Univ. Math. J. (to appear). MR 1089044 (92h:76014)
  • [M] Lavrentiev (1938), On certain properties of univalent functions and their application to wake theory, Mat. Sb. 46, 391-458. (Russian)
  • [J] Leray (1935-36), Les problèmes de représentation conforme d'Helmholtz; Théorie des sillages et des proues, Comment. Math. Helv. 8, 149-180, 250-263.
  • [T] Levi-Civita (1907), Scie e leggi di resistenza, Rend. Circ. Mat. Palermo 18, 1-37.
  • [W] F. Osgood (1928), Lehrbuch der Funktionentheorie. I, Chelsea.
  • [C] Pommerenke (1975), Univalent functions, Vandenhoeck and Ruprecht, Gottingen. MR 0507768 (58:22526)
  • [W] Rudin (1966), Real and complex analysis, McGraw-Hill. MR 0210528 (35:1420)
  • [J] B. Serrin (1952a), Existence theorems for some hydrodynamic free boundary problems, J. Rational Mech. Anal. 1, 1-48.
  • 2. -(1952b), Uniqueness theorems for two free boundary problems, Amer. J. Math. 14, 492-506. MR 0047440 (13:877d)
  • 3. -(1959), Mathematical principles of classical fluid mechanics, Handbuch der Physik, vol. VIII/I (C. Truesdell, ed.), Springer-Verlag, pp. 125-263. MR 0108116 (21:6836b)
  • [T] Y. Wu (1972), Cavity and wake flows, Annual Review of Fluid Mechanics, vol. 4 (M. Van Dyke, W. G. Vincenti, and J. V. Wehausen, eds.), Annual Reviews, pp. 243-283.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 76B10, 30C35

Retrieve articles in all journals with MSC: 76B10, 30C35

Additional Information

Keywords: General theory of conformal mapping, jets and cavities, free-streamline theory
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society